George asks…

Does RAI for graves disease cause eye problems worse?

I’m trying to figure out which treatment would be better the methimazole or the rai but I’m stuck. I’m scared of the side effects of both.

Helen answers:

Whatever it is you choose to do, be absolutely certain that you are getting the appropriate treatment for your Grave’s. In cases when uncontrolled, it can kill. But don’t worry, if properly treated, people can live perfectly normal lives–well, unless you think taking a synthetic hormone pill isn’t normal.

Multiple people in my family, including my mother, have it. Her other medical conditions are much more significant than her Grave’s, which is well-treated. I just get checked for it every year or so with a blood test, since it runs in my family.

She had radioactive iodine about fifteen years ago, and she’s been fine. If she forgets her synthroid, though, she’s sleepy, and stopping the medicaiton long-term could be harmful, but as far as I can see, she’s just like anyone else.

Grave’s, untreated, can lead to deterioration of various systems of the body, including psychological and neurological disorders, as well as protruding eyes, swollen throat….etc.

Some people have their thyroid removed altogether, but others like my mom are OK after having the iodine treatment; hers functions but at a very low level, thus the synthroid.

If you’re concerned about treatment, try getting a second opinion from another specialist; different doctors may have different takes on an issue; one may know of new treatment options that others haven’t heard of before.

But be sure to get treatment. Grave’s can be very serious when left untreated over time.

Michael asks…

Curing/Treating Graves Disease with a Naturopathic Doctor?

I was diagnosed with graves disease when I was 17 years old. I went on PTU for one year, and went into remission until last year, when I was diagnosed again. I am now 23 years old. I haven’t been treating it with anything. I am allergic to tapazole, and the PTU has started to really bother me. (Nasty side effects I won’t go into detail) I was diagnosed with hyperthyroidism during the two most stressful points of my life, and know that stress and graves disease-at least with me-is very related. I am very hesitant to get surgery or take radioactive iodine, like my endocrinologist is strongly recommending. I am overall very sensitive to drugs, even over the counter drugs, and am worried that I will have bad side effects from the thyroid drugs I will have to take for the rest of my life after my thyroid is destroyed. I saw a naturopathic doctor yesterday, and she said that she can definitely help me get my thyroid under control. This would mean I don’t have to get the surgery or radioactive iodine treatment. But, like I said, my medical doctor is very strongly urging me that the naturopathic doctor will not do anything and I need to get something definitive done. Has anyone out there had any success treating their graves disease through homeopathic medicine? I really want to seek out all my options before doing something that I can not reverse and relying on synthetic hormone for the rest of my life. Thanks so much.

Helen answers:

There is no cure for Grave’s disease. Anyone who tells you otherwise is lying, and should have their medical license revoked, even if it is only a naturopathic license.

Naturopaths generally do not even understand what Grave’s disease is, and could actually kill you with their treatment of choice, which is iodine supplementation. While MDs have little understanding of Grave’s disease either, at least their treatments won’t kill you.

The only thing that can make Grave’s disease go away is your body naturally going into remission, and stopping the antibody production. No treatment or drugs can help this process. It has to happen naturally.

So considering that a naturopath could kill you, that neither RAI nor surgery is a cure, and either will will ruin your health by giving you an additional disease (hypothyroidism), I would stay on PTU if I were you. Then just try to reduce your stress and maybe your body will achieve remission once again.

Daniel asks…

Hyperactive thyroid and radioactive iodine treatment?

My husband was diagnosed with hyperactive thyroid ( Graves disease) and is going to go thru radioactive iodine treatment. I was wondering if you or anyone you know have gone thru it and if it worked well and if there was any side effects? Also how long did it take for the thyroid to become underactive requiring you to take hormone replasements?

Helen answers:

I went through the radioactive iodine treatment two years ago. I remember throwing up a lot that evening and having a bad headache, but after that evening, I was fine. That may have just been how my own body reacted to the radioactive iodine though.

If I remember correctly it was about three or four months after my radioactive iodine treatment that they finally started me on my thyroid medication.

Charles asks…

Could this pain my mom is experiencing be a side effect of Radioactive Iodine Treatment?

My mom was diagnosed with Grave’s Disease or Hyperthyroidism, believed to have been caused from Chemotherapy that she was on in an attempt to cure Hepatitis C. The Chemotherapy was thought to have cured the Hepatitis C, but it is now back again. Despite that fact, the Family Practitioner and Endocrinologist decided it would be best for my mom to deal with Grave’s Disease as soon as possible. She had many tests done and the Endocrinologist decided she needed Radioactive Iodine Treatment. She had the treatment done on Friday. Last night (Saturday) she had bad body aches, chills, and started moaning and yelling due to pain in her upper right quadrant- she thinks it’s her liver. Could this treatment be attacking her liver? I have read about possible side effects and nothing is listed about that. Could she be having a rare, strange reaction?

Helen answers:

Chills and body aches can happen after the treatment, but excruciating pain is not common. The I-131 is processed for elimination by the liver, but there shouldn’t be pain with it. I would have her call her nuclear medicine physician to make sure everything is okay.

Ruth asks…

Anyone who knows about or has Graves’ Disease?

My daughter is 5 years old, she hasn’t always been so skinny but she has been on the lower side of her weight chart while on the higher side of her height chart. She eats really well and often. But she is a sensitive child, with rapid mood swings and is very irritable at times. She just recently has been experiencing blurred, darkened vision. I am concerned because I did a symptom checker and it came up with hyperthyroidism. Almost all of the symptoms of hyperthyroidism described my daughter. Could she have hyperthyroidism and if so what can I expect in her life? Daily medicine? What kind of tests and treatments? What side effects do these treatments and medicines have? How will this effect hr later in life? What should I look out for? Danger signs, etc?

Helen answers:

Hi,
I have been diagnosed with hyperthyroidism 8 months ago. It is a very common condition and the treatments are very effective. There is a specific blood test that your daughter can take. It will measure the levels of the thyroid hormones in her body (T3 and T4). If they are too high, then she will have to take medicine daily until her levels come down. I am not sure if it is recommended for kids to have part of the thyroid destroyed so that it can’t function too fast anymore, but it is done for adults. You should look out for her heart rate, in hyperthyroid patients the heart rate can be quite high and it is recommended to avoid any activity that will excite the heart too much. I think the first step for you is to take her to a good endocrinologist. She will start to feel good as soon as she starts a treatment and she can look forward to a very normal life… Good luck!

Powered by Yahoo! Answers